Hoping for some responses--PPI Rebound?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

worrywort87
Regular Member


Date Joined Jun 2013
Total Posts : 195
   Posted 11/13/2013 4:36 PM (GMT -6)   
I've been taking PPI's on and off for about a two months now. By on and off I mean about 3 times a week. I've decided to stop taking them. Is it normal to have withdrawal or rebound effects from stopping? As in, I feel WORSE after stopping the PPI than before I started.

Is a feeling of trapped gas in my chest or like a chest-tightening feeling normal for GERD???????????????????????

opnwhl4
Forum Moderator


Date Joined Dec 2008
Total Posts : 4961
   Posted 11/13/2013 6:38 PM (GMT -6)   
worrywort87

Yes acid rebound is very real. Depending on how long and how much you were taking can influence how bad and how long it lasts.

Have you seen a GI for this or did you just use OTC meds on your own?

Take care,
Bill
opnwhl4
Moderator: GERD/Heartburn, Kidney disease

Nissen 6/06 and 5/09
#3 8/24/11

javery
Regular Member


Date Joined Sep 2013
Total Posts : 262
   Posted 11/14/2013 7:33 AM (GMT -6)   
worrywort87,

Our bodies have a hormone known as gastrin. Gastrin is what controls the amount of acid our stomach produces. When taking H2-blockers and PPIs, it tends to make our gastrin levels go up. The longer you are on these medications the more your gastrin levels will go up. The reason this is is because your body doesn't think you are producing enough acid because the food isn't breaking down properly. When stopping the medications, there is nothing that is blocking the acid from being produced so now because of the high gastrin levels, you are over producing acid which results in stronger symptoms than before. I was on different PPIs for almost 8 years and cut them cold turkey after finding out a lot of bad things about them. The first week was by far the worst for me. Through bad diets or possibly life changing events, your body may have changed which results in getting GERD or LPR. The good thing about our bodies is that given the correct diet and care, it can heal itself. I am currently going through this process myself. So far it seems to be working. I'm currently 7 weeks off PPIs, just take a very small dose of H2-blocker at bedtime to help with LPR symptoms, and as the weeks go by, I feel the progress. It can take time for your body to heal. I think we expect immediate results due to how fast medications tend to mask symptoms to make the pain go away. I'm going down a more realistic approach of 6-12 months for my body to heal itself.

ericapeace2000
Forum Moderator


Date Joined Mar 2012
Total Posts : 1110
   Posted 11/14/2013 8:15 AM (GMT -6)   
Rebound is very real. I have been on a very slow weening off process over a few months as I have been taking PPIs for years. I tried cold turkey and became very ill. So far the weening process has worked and I am down to a half of an over the counter PPI.
GERD Moderator; Diagnosed GERD, no other medical conditions (this one is enough) ; Gluten free since 2012; low lactose since 2012

Trump
Regular Member


Date Joined Nov 2013
Total Posts : 71
   Posted 11/14/2013 10:42 AM (GMT -6)   
I experience that gas feeling and chest pain with GERDS. I have been taking protonix since August and it was twice a day but I have went down to one a day and sometimes I don't take it at all. Maybe that is where I get that feeling from. I didn't know that coming off the meds and missing pills would cause that. Great question and good answers. Thanks for the added insight!
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, June 19, 2018 6:24 PM (GMT -6)
There are a total of 2,973,389 posts in 326,088 threads.
View Active Threads


Who's Online
This forum has 160962 registered members. Please welcome our newest member, Gladioli66.
462 Guest(s), 7 Registered Member(s) are currently online.  Details
Sovereignty, island time, Michael_T, Sr Sailor, SeanL88, Serenity Now, C_G_K